Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 46, NWS Louisville, KY

April 22, 2005Garrard County, Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 22, 2005, 8:40 PM EDT for Garrard County, Madison County, Kentucky. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 8:40 PM EDT (00:40 UTC)
Expired
Apr 22, 2005, 9:30 PM EDT
In force
50 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Garrard County, KY, Madison County, KY

The radar

The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 4:50 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 230041
SVRLMK
KYC079-151-230130-
/O.NEW.KLMK.SV.W.0046.050423T0040Z-050423T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
840 PM EDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARRARD COUNTY IN EAST CENTRAL KENTUCKY
  MADISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 930 PM EDT

* AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF LANCASTER TO     
  LANCASTER.  THE LINE OF STORMS WERE MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RICHMOND BY 900 PM EDT

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3757 8411 3757 8417 3752 8420 3754 8436
      3748 8437 3750 8449 3769 8474 3781 8471
      3773 8457 3780 8446 3783 8448 3785 8436
      3789 8438 3791 8428 3787 8427 3784 8409
      3782 8413 3780 8409

$$

MJ
2 follow-up statements
000 
WWUS53 KLMK 230103
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
902 PM EDT FRI APR 22 2005

KYC079-151-230130-
/O.CON.KLMK.SV.W.0046.000000T0000Z-050423T0130Z/
MADISON KY-GARRARD KY-
902 PM EDT FRI APR 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM EDT FOR
GARRARD AND MADISON COUNTIES...

AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS ACROSS WESTERN MADISON AND 
EASTERN GARRARD COUNTIES.  THE STORMS WERE MOVING TO THE EAST AT 40 
MPH.  THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS IS LARGE 
HAIL...UP TO THE SIZE OF PENNIES OR NICKELS AND WIND GUSTS OF UP TO 
60 MPH.  THE WORST WEATHER WILL AFFECT THE NORTHERN PART OF MADISON 
COUNTY.

LAT...LON 3757 8411 3757 8417 3752 8420 3754 8436
      3748 8437 3750 8449 3769 8474 3781 8471
      3773 8457 3780 8446 3783 8448 3785 8436
      3789 8438 3791 8428 3787 8427 3784 8409
      3782 8413 3780 8409

$$

JARVIS
000 
WWUS53 KLMK 230127
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
927 PM EDT FRI APR 22 2005

KYC079-151-230135-
/O.EXP.KLMK.SV.W.0046.000000T0000Z-050423T0130Z/
MADISON KY-GARRARD KY-
927 PM EDT FRI APR 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR GARRARD AND MADISON COUNTIES
EXPIRES AT 930 PM EDT...

AT 925 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS EXITING MADISON COUNTY.  THE STORMS 
WILL BE OUT OF MADISON COUNTY BY 930 PM...THUS THE WARNING WILL BE 
ALLOWED TO EXPIRE AT 930 PM.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY AND 
HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN 
LOUISVILLE.

LAT...LON 3757 8411 3757 8417 3752 8420 3754 8436
      3748 8437 3750 8449 3769 8474 3781 8471
      3773 8457 3780 8446 3783 8448 3785 8436
      3789 8438 3791 8428 3787 8427 3784 8409
      3782 8413 3780 8409

$$

JARVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:15 PM EDT, 6 hours 25 minutes earlier.

Area forecast discussion, Apr 22, 2:15 PM EDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT FRI APR 22 2005

.SHORT TERM (TONIGHT THROUGH MONDAY EVENING)...

PREVIOUS FCST TRENDS STILL LOOK QUITE GOOD... THE CURRENT FCST AND
NEW MODEL TRENDS ARE STILL MORE OR LESS IN LINE.

A STRONG SHORT WAVE WILL MOVE ACROSS THE FA THIS AFTN AND TONIGHT
WHILE A STRONG CANADIAN VORTEX DROPS SWRD FROM SRN HUDSON BAY INTO
THE LOWER OHIO VALLEY REGION ON SATURDAY AND SUNDAY. THIS COLD
VORTEX WILL BE THE CONTROLLING WEATHER FEATURE THROUGH THE WEEKEND.
THERE IS A CHANCE FOR A PERIOD OR RW-/SW- NERN HALF OF FA LATE ON
SATURDAY NIGHT INTO SUNDAY MORNING PROVIDED THERE IS ENOUGH LOW
LEVEL RH AVAILABLE...SINCE THE AIR WILL BE COLD ENOUGH FOR THE
MIXED PCPN.

HOWEVER:THE MOST IMPORTANT CONCERN IS THE THREAT OF SEVERE WEATHER
THIS AFTERNOON INTO TONIGHT. THE FIRST SHORT WAVE SHOULD TRIGGER SOME
STRONG THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE IN
SOME PORTIONS OF THE FA. WILL GO WITH PREVIOUS FCST TRENDS OF THIS
FEATURE.

AS I COMPOSE THIS DISCUSSION...WE ARE DISCUSSING A SEVERE THUNDERSTORM
WATCH WITH SPC FOR A PORTION OF THE FA.

FOR SATURDAY AND SUNDAY...PERSISTENCE WITH THE PREVIOUS FCST SEEMS
THE BEST WAY TO GO WI SOME ADJUSTMENTS ON WIND GUSTS AND TEMPS.

LONG TERM (MONDAY THROUGH THURSDAY)...

EXPECT A COOL FIRST HALF OF THE WORK WEEK AS A DEEP AMPLITUDE CLOSED
LOW REMAINS ACROSS THE GREAT LAKES. MODELS COMING INTO BETTER
AGREEMENT THAT THIS CLOSED UPPER AIR CIRCULATION WILL ACTUALLY
RETROGRADE TOWARDS THE WEST TUESDAY AS A DISTURBANCE DIVES SOUTH
ACROSS THE UPPER MISSISSIPPI VALLEY ON THE BACKSIDE OF THE UPPER
CLOSED LOW. WITH THE APPARENTLY MORE MORE WESTWARD FORECAST TRACK OF
THIS SYSTEM...THREAT OF SHOWERS INCREASES TUESDAY ACROSS THE LOWER
OHIO VALLEY AS A WEAK SURFACE LOW FORMS AND THEN MOVES INTO THE
UPPER OHIO VALLEY BY LATE IN THE DAY.

AS SURFACE LOW MOVES INTO EASTERN GREAT LAKES EARLY WEDNESDAY...500
MB TROUGH WILL MOVE EAST ACROSS CWA. COLD AIR ADVECTION AND
WRAP-AROUND CLOUDINESS ASSOCIATED WITH COMMA HEAD OF CYCLONE WILL
KEEP WEDNESDAYS TEMPERATURES QUITE COOL FOR THE SEASON.

GRADUAL WARMING IS EXPECTED THURSDAY AND FRIDAY AS TROUGH ACROSS THE
GREAT LAKES FLATTENS OUT AND UPPER AIR FLOW BECOMES MORE ZONAL. HAVE
REMOVED PRECIPITATION FOR THURSDAY AS HIGH PRESSURE ACROSS THE GULF
STATES WILL RETARD MUCH RETURN OF MOISTURE. SOUTHWEST WINDS WILL
WARM TEMPERATURES AGAIN FRIDAY AS SURFACE HIGH MOVES FARTHER EAST
ACROSS FLORIDA.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.

&&

JA/JSD
Hazardous weather outlook, Apr 22, 5:19 PM EDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
519 PM EDT FRI APR 22 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
519 PM EDT (419 PM CDT) FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

ALL OF SOUTHERN INDIANA AND CENTRAL KENTUCKY REMAIN IN A MODERATE
RISK FOR SEVERE THUNDERSTORMS THIS EVENING. A LINE OF POWERFUL
THUNDERSTORMS IS EXPECTED TO CROSS THE REGION FROM WEST TO
EAST...AND MAY PRODUCE VERY LARGE HAIL AND DAMAGING WIND GUSTS.

THE THREAT FOR SEVERE STORMS WILL DIMINISH BY MIDNIGHT AS A STRONG
COLD FRONT SWEEPS ACROSS THE REGION.

STAY ABREAST OF THE DEVELOPING STORMS AND HAVE A PLAN OF ACTION
READY SHOULD A WARNING BE ISSUED FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SURGE OF COLD AIR WILL PUSH INTO THE OHIO VALLEY SATURDAY MORNING.
WELL BELOW NORMAL TEMPERATURES ARE FORECAST FOR THE UPCOMING WEEKEND
WITH THE POSSIBILITY OF SNOW SHOWERS ACROSS MUCH OF THE OUTLOOK AREA
SATURDAY NIGHT INTO SUNDAY MORNING. FREEZING TEMPERATURES ARE
EXPECTED ACROSS THE BLUEGRASS REGION SUNDAY MORNING AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE OUTLOOK AREA THIS
EVENING.

In the hours before

Local storm report, Apr 22, 7:54 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
754 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     WADDY                   38.13N 85.07W
04/22/2005                   SHELBY             KY   BROADCAST MEDIA

            DAMAGE TO HOME.

&&

WAIDLEY
Local storm report, Apr 22, 7:56 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
756 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     GLASGOW                 37.00N 85.92W
04/22/2005                   BARREN             KY   TRAINED SPOTTER

            STRUCTURAL DAMAGE TO ROOFS.

&&

WAIDLEY
Local storm report, Apr 22, 7:58 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
758 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     2 E TAYLORSVILLE        38.03N 85.31W
04/22/2005                   SPENCER            KY   TRAINED SPOTTER

            SEVERAL TREES DOWN.

&&

WAIDLEY
Local storm report, Apr 22, 7:59 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
759 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             FRANKFORT               38.19N 84.87W
04/22/2005  0.75 INCH        FRANKLIN           KY   LAW ENFORCEMENT

            ALSO WINDS INCREASING.

&&

WAIDLEY
Local storm report, Apr 22, 8:26 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
826 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     GASCON                  37.00N 85.57W
04/22/2005                   METCALFE           KY   TRAINED SPOTTER

            TREES AND POWER LINES DOWN. 60 MPH WIND REPORTED.

&&

WAIDLEY
Local storm report, Apr 22, 8:40 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
840 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             LEXINGTON               38.04N 84.46W
04/22/2005  0.75 INCH        FAYETTE            KY   TRAINED SPOTTER

&&

WAIDLEY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:21 PM EDTSevere Thunderstorm WarningLMKFayette, Scott39 min
Apr 22, 8:33 PM EDTSevere Thunderstorm WarningLMKLincoln27 min
Apr 22, 8:38 PM EDTSevere Thunderstorm WarningLMKBourbon37 min
Apr 22, 8:59 PM EDTSevere Thunderstorm WarningLMKClark46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.